Wyoming, 2009

Hail and Damaging Wind in Wyoming, August 7 to 8, 2009

August 7 to 8, 2009 · NWS UNR · 5 events in 2 counties and zones

Late night severe thunderstorms moved across portions of northeast Wyoming, producing golf ball sized hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Late night severe thunderstorms moved across portions of northeast Wyoming, producing golf ball sized hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 10:10 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 7, 10:10 PM MST, 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 PM MDT FRI AUG 7 2009

.DISCUSSION...SCT TSTMS CONT ACRS REGION AND ARE EXPECTED TO
CONT THRU REST OF NIGHT. SEVERE ACTIVITY HAS QUIETED DOWN...
THOUGH STILL A THREAT IN SOUTH CENTRAL SD FOR THE NEXT COUPLE
OF HOURS. HAVE ALLOWED WATCH TO EXPIRE FOR ALL BUT TODD/TRIPP
AND MELLETTE COUNTIES...WILL CONT WATCH UNTIL 100 AM MDT IN
THOSE AREAS.

PREVIOUS FORECAST DISCUSSION(300 PM MDT)...CURRENT SFC ANALYSIS
SHOWS LOW PRESSURE ACROSS SOUTHWEST SD...SOUTH OF PHP...A BIT
FURTHER SOUTH AND EAST THAN IT WAS EXPECTED TO BE. WARM FRONT
LIES ACROSS SOUTHERN SD...WITH WEAK CDFNT BOUNDARY EXTENDING
WESTWARD BACK TO ANOTHER AREA OF LOW PRESSURE AND MAIN CDFNT
ACROSS CENTRAL AND WESTERN WY. APPEARS DEVELOPING DRYLINE OVER
SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT FURTHER SOUTH AND
WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER ID...WITH SOUTHWEST
FLOW ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS.
STRONG JET ROUNDING THE LOW IS PUSHING NORTHEASTWARD ACROSS UT
AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY...
WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX RADAR IS CLR
FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND 80S...COOLEST ACRS
FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS SOUTHWEST SD. WINDS
ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND THE LOW...SOUTHERLY
SOUTH AND EAST OF IT.

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN
OF THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT
THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE
90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD.
INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE
SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN
PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE
STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE
NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT
DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN
NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL.

LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME
OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA.
HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME.
FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY
MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA
SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD
SOUTH CENTRAL SD.

UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND
SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE
AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH
SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED
THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW.

&&

AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT WITH
LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO SPREAD ACROSS
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT BEHIND COLD
FRONTAL PASSAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 7, 2:07 AM MST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT FRI AUG 7 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY
THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...
PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE
WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE
THROUGH THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 7, 7:39 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 W MIDLAND             44.07N 101.29W
08/07/2009  E3.00 INCH       HAAKON             SD   STORM CHASER

            BROKEN WINDOWS.

&&

WETENKAMP
Local storm report, Aug 7, 8:01 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 E CACTUS FLAT         43.84N 101.80W
08/07/2009  E1.00 INCH       JACKSON            SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 7, 8:21 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             10 NE BELVIDERE         43.94N 101.13W
08/07/2009  E1.75 INCH       JACKSON            SD   PUBLIC

&&

WETENKAMP
Special weather statement, Aug 7, 8:27 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT FRI AUG 7 2009

SDZ027-029>031-041-042-074-080430-
CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...BUFFALO GAP...FAIRBURN...
MAVERICK JUNCTION AND ORAL
927 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 926 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF RED SHIRT
TO 4 MILES SOUTHEAST OF WIND CAVE VISITORS CENTER...AND WERE MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAVERICK JUNCTION...
  BUFFALO GAP...
  RED SHIRT...
  ORAL...
  ROCKYFORD...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

TRIMARCHI
Special weather statement, Aug 7, 8:49 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
949 PM MDT FRI AUG 7 2009

SDZ042-044-080445-
BENNETT-SHANNON-
INCLUDING THE CITIES OF...BATESLAND...PINE RIDGE...
SWETT AND WOUNDED KNEE
949 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 948 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME
AREAS MAY RECEIVE AS MUCH AS ONE INCH OF RAIN. THIS STORM WAS
LOCATED 10 MILES SOUTHEAST OF WOUNDED KNEE...OR 14 MILES EAST OF
PINE RIDGE...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BATESLAND...
  SWETT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

TRIMARCHI
Special weather statement, Aug 7, 10:31 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT FRI AUG 7 2009

WYZ054-055-080630-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE AND ECHETA
1131 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 1131 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 15 MILES SOUTH OF ECHETA...OR 22
MILES WEST OF DOWNTOWN GILLETTE...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ECHETA...
  DOWNTOWN GILLETTE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
131...

JOHNSON

The radar

The Rapid City radar (KUDX), 221 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 7, 10:59 PM MST
Where
Campbell County, 6 mi NW of Gillette
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
44.351, -105.586

Hail damaged houses and automobiles in the Oriva Hills subdivision northwest of Gillette.

Hail, Crook

When
August 8, 12:20 AM MST
Where
Crook County, 2 mi W of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -104.641

Thunderstorm Wind, Crook

When
August 8, 12:30 AM MST
Where
Crook County, 1 mi SSE of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.667, -104.592

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 8, 1:10 AM MST
Where
Crook County, Moorcroft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.270, -104.950

Hail, Crook

When
August 8, 2:00 AM MST
Where
Crook County, 6 mi NW of Moorcroft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.331, -105.036

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179373, 179374, 179375, 179376, 179377.